Medications That Can Affect Sexual Desire and Pleasure
Edited by Our Bodies Ourselves Today, August 2022
This content is adapted from an earlier article by Our Bodies Ourselves Sexuality & Relationships Contributors
If you are taking over-the-counter or prescription drugs or herbal supplements and notice changes in your sexual desire or your body during sex, there may be a connection. Certain medications can interfere with sexual desire, arousal, the ability to experience orgasm, and the intensity of orgasms.
For example, you may not think that antihistamines such as Benadryl, which are often taken for allergies or colds, could have an effect. But in addition to drying out secretions in the nose, antihistamines can also cause vaginal dryness.
Medications for long-term chronic illnesses and disabilities can also alter sexual functioning. Some SSRI antidepressants (selective serotonin reuptake inhibitors) can reduce sexual desire and interfere with the ability to orgasm. Examples include Paxil (paroxetine) and Zoloft (sertraline).
I found that while I still experienced desire, it has become really difficult to have an orgasm. And when I do, the quality is different. In the old days, I felt a slow buildup that ended with intense, sudden contractions; now I most often feel a wave of excitement that ebbs and flows but never quite peaks in the same way. – Prozac user
Similar side effects can also occur with SNRI antidepressants (serotonin-norepinephrine reuptake inhibitors) such as Effexor (venlafaxine) and Cymbalta (duloxetine). Other antidepressants, such as Wellbutrin (bupropion), have been shown to cause fewer sexual dysfunction than SSRIs.
Other medications known to affect sexual desire, arousal, and/or orgasm include:
- anti-anxiety drugs such as alprazolam (Xanax) and diazepam (Valium);
- antifungals such as ketoconazole (Nizoral);
- blood pressure drugs such as atenolol (Tenormin), metoprolol (Lopressor), clonidine (Catapres), methyldopa (Aldomet);
- heartburn drugs such as famotidine (Pepcid);
- heart failure drugs such as Digoxin (Lanoxin) and Spironolactone (Aldactone), and some beta blockers;
- Thiazide diuretics, such as chlorthalidone and hydrochlorothiazide (Microzide)
- Cancer treatments such as chemotherapy and radiation;
- Medications that affect sex hormones (e.g. estrogen, testosterone, progesterone). Any drug that change your sex hormone levels can affect libido, arousal, and orgasm.
If you think medications or supplements could be causing sexual side effects, keep a record of what you’re taking and note what how you’re feeling each day. Some package inserts may identify known sexual side effects, but your own experience is often the best source of information on your reactions to medication.
Depending on the specifics of your situation, you may feel that the benefits of the medication outweigh the side effects, or you may feel the opposite. Be sure to talk with your health care provider about your experience. They may be able to provide you with options you weren’t aware of.
Some sexual side effects decrease over time. Adjustments in drug dosage may lessen the side effects. Sometimes adding another medication can ameliorate the side effects of the first. Sometimes it is important to taper off the medication instead of stopping it cold turkey. A competent healthcare provider will take your self-reports seriously and work with you to balance drug benefits with their costs to your sexual sensations and functioning. This way, you can maintain a sense of control over which medications you take and give your sexual experience as much priority as makes sense to you as you make decisions about your medications.
Related Blog Posts:
When Antidepressants Leave Lasting Damage: Living with Post-SSRI/SNRI Sexual Dysfunction